A young man who “loved life” committed suicide last month after acne medication drastically and permanently impacted his mood say his parents.
Luke Reeves, 21, had been a handsome and popular teenager but his parents Robert, 50, and Becky, 45, said his character changed after he took acne drug Roaccutane.
They said he became irrational, lethargic and finally suicidal after a four-month treatment course when he was 16.
The drug is said to have side effects of depression and mood changes – but these complications did not leave Luke when he stopped taking the tablets.
Becky said: “Luke loved life, he was up for anything. He was popular.
“There were lots of little things which were side effects of the drugs.
“He could not concentrate and he became obsessive and compulsive. He was irrational.”
Robert added: “He was still loving but he could not be affectionate. He had no motivation and lost his ability to reason.
“He was clever and got good grades at GCSE and he was ambitious. He got himself an apprenticeship to be an accountant with Rapid Electronics.”
His mother also spoke of physical side effects such as Luke becoming so thirsty that they sent him to be tested for diabetes and him becoming overly sensitive to high temperatures.
Luke, who lived with his family in Copford, Essex, first attempted suicide last summer and again in October.
After one attempt he was in the intensive care unit for nine days before being transferred temporarily to a mental health unit.
The distraught parents, who also have a daughter, Megan, 19, and son, Justin, 16, want to raise awareness of the possible link between Roaccutane and long term depression.
Robert said: “In the medical profession there is no proven link. Luke took the drug at 16 and died when he was 21. They don’t connect it. It is only when you learn how prevalent these stories are, it becomes apparent.
“He needed more support. We want parents to realise how dangerous these drug can be. We want this to be investigated.
“The emergency services were fantastic but what Luke needed was to talk to a psychiatrist. He saw four different people but he needed just to talk to the same person. The service is so under-resourced.”
The couple are devout Mormons and said their faith had helped to cope with their grief.
Becky said: “We are devastated but we believe we will see him again.”
An inquest in to Luke’s death was due to be opened and adjourned today.
The Government agency, the Medicines and Healthcare Regulation Authority, has reviewed the safety of the drug but said the results were inconclusive.
However, it advised patients to contact their doctor straight away if they experienced any psychiatric disorders.